Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 51, NWS Lincoln, IL

July 6, 1997Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 6, 1997, 5:59 PM CDT for Vermilion County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1997, 5:59 PM CDT (22:59 UTC)
Expired
Jul 6, 1997, 6:45 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Vermilion County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 062301 RRA
SVRSPI
ILC183-062345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
559 PM CDT SUN JUL 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN VERMILION COUNTY - EAST CENTRAL ILLINOIS

* UNTIL 645 PM CDT
 
* SOME TOWNS AFFECTED
  RANKIN                BY 610 PM CDT
  EAST LYNN             BY 620 PM CDT
  HOOPESTON             BY 640 PM CDT
  ROSSVILLE             BY 645 PM CDT

* AT 556 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 32 MILES NORTHEAST OF CHAMPAIGN OR 7
  MILES NORTHWEST OF RANKIN MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STFAY AWAY FROM WINDOWS.

GEELHART/AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:26 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 2:26 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT SUN JUL 6 1997

SFC TROF CONTS TO MAKE SLOW PROGRESS ACROSS CEN IL ATTM WITH CLD FRONT
BECOMING STNRY OR WASHIHNG OUT OVER IA. SATL SUPPORTS SFC TROF POSITION
WITH CU DVLPG ALONG IT.  CAP APPEARS TO BE WEAKENING AS NICE TCU OVHD AT
ILX WITH SOMEWHAT HIGHER DWPTS POOLING ALONG BOUNDARY. SPC 94O UPDATE
HAS NOSED SLGT RISK INTO CEN IL.  BELIEVE TSRA STILL POSSIBLE ACROSS
CEN IL. SO MAY NEED TO BE ADDED TO ZONES FOR THE EVENING HOURS.  THIS
WILL HAVE TO BE A PRESS TIME DECISION...BECAUSE IF TSRA DVLPS IT WILL
BE BEFORE SUNSET AND LAST TILL THE EARLY EVE.

WITH LACK OF ANY UPR AIR SUPPORT TSRA WILL DIE IN THE EVE. MODELS
SIMILIAR WITH STALLING OR WASHING OUT CLD FRONT ACROSS IA AND IL WITH
BOUDNARY RETURNING AS A WRM FRONT TMRW.  TSRA CHC MOVES BACK WEST WITH
MCS DVLPMT OVER NEB TNGHT.  SO CEN IL WL SEE JUST SOME HI CLOUDS
OVERNIGHT.

FWC TEMPS LOOK FINE FOR TNGT.  ZONES WILL NEED TO BE ADJUSTED UP AS
GOING FORECAST HAS LOW 50S GOING.

PIA   60/83  30
SPI   61/84  50
DEC   61/84  50
CMI   62/83  50
LWV   64/85  30

KETCHAM

KETCHAM

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.